CSN Login
Members Online: 2

Taxol

nocarb1
Posts: 99
Joined: Nov 2001

Hi everyone,
I have a question? I have been taking taxol now since march and have completed 5 of my 6 rounds. I took one this past Monday and have had side effects I have never experienced. I have handled it well until now and this week I am dizzy and totally nauseated. My onco is on vacation and the nurse seems to think its not from the taxol. I would appreciate any feedback from experiences you have had with this. I just feel so bad and wonder if it could be caused from the taxol. Thankyou soooooooo much!!! Have a great day!!
Carlye

prayerangel
Posts: 150
Joined: Jun 2002

I'm sorry, I never had those reactions to the Taxol. It just did a number on my joints.

maud
Posts: 183
Joined: Nov 2001

Hi Carlye,
I never had those side effects from the Taxol. I was just exhausted for about a week afterwards. I did and still do have numbness in my toes and fingers and hands.Sorry you are feeling so lousy , I will remember you in my prayers and hope that you feel better soon.
God Bless
Debbie

gdpawel's picture
gdpawel
Posts: 549
Joined: May 2001

Neuropathy, a problem that sometimes occurs with chemotherapy treatment. It is damage to the nerves. It can occur from some chemotherapy drugs used in conventional cancer treatment.

There are three major goups of nerves in the human body, the peripheral nerves that carry information to and from the limbs, the nerves that supply the bowels and other internal organs, and the nerves of the head which connect to the ears, eyes, taste buds, etc. Nerves in any or all of these major groups can be affected by certain chemotherapy drugs.

Nerves are vulnerable to many kinds of damage. They can be damaged by certain cancers. This may be caused by the cancer cells producing a particular kind of biological agent that interferes with the function of the nerves. Sometimes, they can be damged by drugs used in chemotherapy treatment. The chemotherapy drugs that most likely cause nerve damage are the vinca alkaloids(vincristine, vindesine and vinblastine), platinum drugs(cisplatinum, carboplatinum) and the taxanes(taxol, taxotere). These drugs have the potential of interfering with nerve function.

You may notice symptoms in different areas of your body depending on which groups of nerves are affected. Symptoms in the hands and feet happen when peripheral nerve damage happens and are not rare with vinca alkaloids. The first sign of nerve damage is usually a feeling of tingling and numbness like what you experience when your foot goes to sleep after you've been sitting for a long time in an uncomfortable position. If the problem progresses further, it often produces weakness of the muscles, resulting in loss of strength at the wrist or the ankle. You will notice difficulty in doing up buttons and picking up coins. You may notice that you will tend to trip while walking up stairs or dragging your feet and tend to have a wide-based gait. In severe cases, the weakness may be so severe that you will need a wheelchair.

When the nerves in the bowel are affected, constipation is the earliest sign. In a few people, the abdomen becomes bloated with a distended bowel that is basically paralyzed. Some of the nerves in the head can also be affected. Platinum drugs can affect the auditory nerve and cause loss of hearing and tinnitus(ringing in the ears). Vision can very occasionally be affected.

A lot depends on how quickly your cancer treatment can be stopped. Sometimes the need for treatment is more urgent then the residual nerve damage. Sometimes, the balance between benefit from the drug and the side effect of nerve damage is more finely balanced.

Once treatment has been stopped, recovery is usually slow. It may take months to get even partial improvement and often there will be some residual impairment, either a motor weakness or a sensory numbness or both. Recovery is slower in the feet and legs than in the hands and arms.

There is no specific treatment that enhances nerve recovery. There are no drugs that will directly stimulate nerve regeneration or recovery. If you have severe and prolonged pain, then the pain may require narcotics often combined with antidepressants. In some cases, certain types of anticonvulsants would be helpful. Treatment options are subjects that you should discuss with your doctor, so you have accurate expectations of potential benefits and side effects.
One of the many side effects of the chemo drugs (taxol/carboplatin) that my wife received were Brachycardia (low blood pressure).

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network